Alert archive / Nevada / Flash Flood Warnings in 2018

Flash Flood Warning 140, NWS Las Vegas, NV

October 3, 2018Lincoln County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Oct 3, 2018, 12:33 PM PDT for Lincoln County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2018, 12:33 PM PDT (19:33 UTC)
Expired
Oct 3, 2018, 3:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Lincoln County, NV

The radar

The Las Vegas radar (KESX), 159 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 7.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1767 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

621 
WGUS55 KVEF 031933
FFWVEF
NVC017-032230-
/O.NEW.KVEF.FF.W.0140.181003T1933Z-181003T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1233 PM PDT WED OCT 3 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  South central Lincoln County in south central Nevada...

* Until 330 PM PDT.

* At 1229 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain along Highway 93 between mile markers 15 and 35. Flash 
  flooding is expected to begin shortly.

* Flash flooding will remain over mainly rural areas of south central
  Lincoln County and includes Highway 93 south of Alamo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3731 11482 3686 11484 3686 11517 3731 11518

$$

SC
2 follow-up statements
901 
WGUS75 KVEF 032045
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
145 PM PDT WED OCT 3 2018

NVC017-032230-
/O.CON.KVEF.FF.W.0140.000000T0000Z-181003T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NV-
145 PM PDT WED OCT 3 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PDT FOR
SOUTH CENTRAL LINCOLN COUNTY...

At 142 PM PDT, Doppler radar indicated thunderstorms that were 
producing heavy rain have weakened and moved to the north. 
Precipitation estimates are greater than one inch of rain along and 
just to the west of Highway 93 between mile markers 20 and 30. Flash 
flooding is likely occurring.

Flash flooding will remain over mainly rural areas of south central 
Lincoln County and includes Highway 93 from Alamo south to the 
County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3731 11482 3686 11484 3686 11517 3731 11518

$$

SC
267 
WGUS75 KVEF 032221
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
321 PM PDT WED OCT 3 2018

NVC017-032230-
/O.EXP.KVEF.FF.W.0140.000000T0000Z-181003T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NV-
321 PM PDT WED OCT 3 2018

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL LINCOLN COUNTY WILL
EXPIRE AT 330 PM PDT...

The heavy rain has ended and any flooding that did occur should have 
receded. Flooding is no longer expected to pose a threat. Therefore 
the flash flood warning will be allowed to expire at 330 PM. Please 
continue to heed any remaining road closures. Additional showers and 
thunderstorms are expected through tonight. 

LAT...LON 3731 11482 3686 11484 3686 11517 3731 11518

$$

SC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 10:33 AM PDT, 2 hours earlier.

Area forecast discussion, Oct 3, 10:33 AM PDT, 2 hours before
Area Forecast Discussion
National Weather Service Las Vegas NV
1033 AM PDT Wed Oct 3 2018

.SYNOPSIS...Scattered showers and thunderstorms are expected through
the afternoon, with isolated heavy rainfall possible. An approaching
Pacific storm system will increase thunderstorm coverage this
evening, especially over Mohave County and adjacent areas of Clark
and Lincoln counties, where severe storms will be possible. Cooler
storm systems coming in from the north will bring unsettled
conditions with below normal temperatures over the weekend into
early next week.
&&

.UPDATE...Isolated thunderstorms were already firing this morning
over southeast Lincoln/northeast Clark counties. Lines of convection
were oriented from south to north and could be seen on satellite
loops becoming more enhanced. The upper low off the California Coast
will finally move inland over the next 12 hours and increasing
upward forcing and wind shear along the leading edge will produce
organized bands of thunderstorms especially across substantial
portions of southern Nevada and northwest Arizona...especially after
sunset through the overnight hours. Isolated severe thunderstorms
will be possible and the best threat areas will be over Lincoln,
northeast Clark and Mohave County. Since conditions for organized
thunderstorms will come together primarily after dark...storms will
not be quite as strong as they otherwise would with the aid of
daytime heating. Minor changes will be made to the PoP/WX/QPF grids
based on 12Z model input, but the going forecast detailed in the
previous discussion appear to be on track.
&&

.PREV DISCUSSION...232 AM PDT

.DISCUSSION...through Saturday night. Satellite and area radars
showed isolated showers and thunderstorms bubbling early this
morning in an arc from near Tonopah across Lincoln County and
southward into northern Mohave County. This general area should be
favored for more development this morning, then chances start to
increase across the western zones as the Pacific low off Point
Conception finally opens up and swings inland. This low will take on
a negative tilt as it comes inland this evening, enhancing difluence
and deep layer shear ahead of it. This will act on moderately
unstable air to kick off possibly severe thunderstorms late this
evening. The high resolution models are targeting Mohave County for
the brunt of it, with perhaps a secondary max in Lincoln County and
a few storms in far eastern Clark County. Previous forecast had this
idea pretty well in hand, and made only minor tweaks. Precip chances
will decrease from southwest to northeast tonight as the low moves
through. Leftover showers Thursday morning will increase in the
afternoon and evening across the southern Great Basin as a northern
stream shortwave trough passes through, leaving dry weather in its
wake Friday afternoon. This will be short lived however, as another
northern stream trough digs in and amplifies over our area Saturday,
with shower chances increasing from north to south as the day goes
on. Since these two waves will be coming from the Gulf of Alaska,
they will bring more chilly air, keeping temperatures below normal
over the weekend.
&&

.AVIATION...For McCarran...Southerly winds will prevail for the
upcoming TAF period. Speeds will remain between 8-11 knots for much
of the morning before gusts become more prevalent during the
afternoon with speeds up to around 20 knots through this evening.
Isolated thunderstorms will be possible this afternoon and evening
in the vicinity of the terminal. Storms lingering into the overnight
period cannot be ruled out but confidence is not high in location or
timing so there is currently no mention of storms after 03z
Thursday. A scattered cloud deck around 8k feet will be possible
once again today; lowering with any showers or storms that directly
affect the terminal. Tonight southwest around 10 knots will be
likely.

For the rest of southern Nevada, northwest Arizona and southeast
California...South to southwest winds will prevail for the period;
becoming gusty during the afternoon and early evening. Speeds should
remain between 10-15 knots gusting 20-25 knots. Scattered storms
will be possible again today across most areas. The highest coverage
will be during the afternoon and evening across Lincoln, Mohave,
Clark, and northern Inyo counties. Potential exists for isolated,
strong storms lingering into the overnight hours across southern
Nevada and northwest Arizona but confidence is low in specifics at
this time. Cigs between 6k-8k feet will be likely today; lowering
with any showers or storm activity. Gusts should become intermittent
after sundown.
&&

.SPOTTER INFORMATION STATEMENT...Severe thunderstorms will be
possible Wednesday evening, especially in Mohave County and nearby
areas of Clark and Lincoln counties. Isolated flash flooding will
also be possible. We encourage spotters to report any significant
weather or impacts in your area.
&&

UPDATE...Adair
DISCUSSION...Morgan
AVIATION...Guillet

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 9:01 PM PDTAreal Flood AdvisoryVEFEsmeralda117 min
Oct 3, 12:23 PM PDTFlash Flood WarningVEFLincoln3 hr
Oct 3, 4:16 PM PDTFlash Flood WarningVEFClark4 hr

Nearby

Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.